Meet Remi. Remi is a 9-month-old Kelpie with a sensitive nose and a curious appetite. One Saturday, it got the best of him and unbeknown to his owner, he managed to sniff out and eat a whole packet of Ibuprofen!
Ibuprofen is highly toxic for dogs and can cause stomach ulcers and kidney failure. If left untreated, it can be fatal. Other common symptoms of Ibuprofen toxicity are: not eating, vomiting, black tarry stools, abdominal pain, weakness, lethargy, increased thirst and urination.
Remi was feeling unwell; he vomited and became very lethargic – concerned, his owner arranged to see the vet. Then, suspecting Remi had eaten something he shouldn’t, they searched the house and found the remains of a packet of Ibuprofen Remi had gotten into – this was extremely helpful as now the vet knew what he had likely ingested, and they could treat him accordingly.
It was estimated that the time between when Remi had eaten the Ibuprofen, started vomiting and came into the clinic was approximately 18 hours – the Ibuprofen was already digested and in Remi’s system, so inducing further vomiting wasn’t going to help.
A blood sample was taken and tested to measure how organ function had been affected. This initial test also became the baseline to compare to throughout treatment. Remi’s test showed elevated renal values and elevation in his white blood cells, a sign of inflammation. As a result, he was placed on intravenous fluid therapy (IVFT), which helped to support his kidneys, maintain hydration and blood pressure and also helped to flush toxins through his system. He was also given medication to help reduce acid in the stomach and prevent stomach ulcers/damage from toxin ingestion.
After 24 hours, the blood tests were repeated. Worryingly, his renal values were elevated even higher, so Remi stayed in the hospital, continuing his treatment with fluids and medication. During this time, Remi was cared for and monitored closely by a dedicated vet nurse. His heart rate, respiratory rate, temperature, capillary refill time, mucous membrane colour and demeanour were checked regularly. Assessing Remi routinely enabled the team to paint a clear picture of his overall health during hospitalisation and monitor how he responded.
After repeating Remi’s blood test for the third time, unfortunately, his renal values were still increasing. This indicated Remi had suffered acute renal injury from ingesting the toxic Ibuprofen. The team were concerned that he would suffer further kidney damage that could be fatal, so they opted to continue IVFT and medication for another 48 hours, slowly reducing the rate of infusion, after which they would test blood again and then re-evaluate.
The next lot of blood results were still very high, but thankfully, by now Remi was eating well and looked lively, so he could go home. On discharge, he was put on a sensitivity diet and booked in for a recheck in 2-3 days, or sooner if his health declined.
Remi returned for another check-up four days later and his tests came back within normal range – this was fantastic news; Remi’s family and Anexa staff were thrilled. Going forward, Remi is recommended to eat a prescription renal diet and have regular health checks and blood screening to check his organ function. He will also need to be watched closely by his fur parents for any signs of kidney issues such as drinking lots, urinating less, lethargy or loss of appetite.
Our pets can be unpredictable. Remi’s case shows the importance of keeping toxins out of reach for your pets, and if you are aware of ingestion, please call your local vet clinic immediately.